A new study suggests that women taking birth control pills may be at an increased risk of developing Crohn’s disease, which is a type of inflammatory bowel disease (IBD) that causes severe abdominal pain, diarrhea and other gastrointestinal problems.
Researchers from Massachusetts General Hospital in Boston report that women hoping to prevent unwanted pregnancies by taking oral contraceptives have a threefold risk of developing intestinal disorders. In addition, the risk increases if the woman has taken birth control pills for more than five years.
The study involved a review of data from the U.S. Nurses Health Studies I and II, which followed women from 1976 to 2008. The findings were presented at the Digestive Disease Week meeting in San Diego, but have not yet been published in a peer reviewed journal.
The first part of the study focused on more than 233,000 young women, identifying 309 cases of Crohn’s disease and 362 of ulcerative colitis, which is another type of inflammatory bowel disease.
According to the findings, women who used birth control pills were associated with having a higher risk of Crohn’s disease when compared to women who did not use oral contraceptives. However, birth control pill use was not linked to an increased risk of ulcerative colitis.
Crohn’s disease stems from inflammation of the lining and wall of the large or small intestine. The lining can become so inflamed it can bleed. Crohn’s can also cause difficulty digesting food, diarrhea, anemia and lead to fatigue. There is no cure and treatment includes reducing inflammation and treating other symptoms.
The second part of the study, lead by Dr. Hamed Khalil a Harvard University gastroenterologist, revealed hormone replacement therapy was also tied to digestive problems in older women. That research focused on data from 109,000 women past menopause, identifying 138 cases of Crohn’s disease and 138 cases of ulcerative colitis.
Women on hormone replacement therapy had a 1.7 times higher risk of ulcerative colitis and inflammatory bowel disease, compared to women who had never used hormone replacement therapy. However, the researchers found no link to Crohn’s disease in this group of women.
Ulcerative colitis is a disease of the colon, large intestine and rectum. It can cause diarrhea, abdominal cramping and rectal bleeding.
Of the two associations between hormones and digestive diseases, Khalil stresses the link to birth control pills and Crohn’s is the most relevant, especially for younger patients who use the hormones for long periods of time.
The study did not prove cause and effect between the hormones and the conditions, however, animal studies have shown the colon is more vulnerable to inflammation when exposed to estrogen. It often changes the permeability of the colon. Excess amounts of hormones, especially estrogen, can affect the healthy bacteria living in the gut which aid in the digestive process.
IBD, which is a broad condition that includes Crohn’s and ulcerative colitis, results in side effects like diarrhea, abdominal cramps, rectal bleeding, fever, joint pain, loss of appetite and fatigue. Serious complications can lead to the need for surgery to remove the colon or portions of the intestines.
The intestinal tract is inhabited by a community of 100 trillion microbes that offer health benefits, especially concerning metabolism and immune development. Disruption of the gut microbiota is associated with several chronic inflammatory diseases, including IBD and metabolic syndrome.
Birth control pills are the most widely used form of contraceptive in the United States. Researchers emphasize younger women on birth control pills need to be made aware of the increased risk, especially those with a strong family history of IBD.
Those women may want to pick another form of birth control if their family is already predisposed to digestive diseases, researchers said.